Alert archive / Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 22, NWS Wakefield, VA

June 5, 2007Mecklenburg County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jun 5, 2007, 10:55 PM EDT for Mecklenburg County, Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2007, 10:55 PM EDT (02:55 UTC)
Expired
Jun 5, 2007, 11:28 PM EDT
In force
33 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Mecklenburg County, VA

The radar

The Raleigh/Durham radar (KRAX), 113 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 2.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2007-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2007-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1419 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 9:49 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 5, 9:49 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
949 PM EDT TUE JUN 5 2007

.SYNOPSIS...
LOW PRESSURE WILL LIFT NORTH OF NEW ENGLAND BY THIS EVENING...
WHILE HIGH PRESSURE BUILDS INTO THE MID ATLANTIC REGION FROM THE
WEST. THE HIGH WILL BECOME CENTERED ALONG THE MID ATLANTIC COAST
ON WEDNESDAY...THEN MOVE EAST TOWARD BERMUDA THURSDAY AND FRIDAY.
A WEAK COLD FRONT WILL APPROACH FROM THE WEST LATE FRIDAY...AND
TRACK SLOWLY INTO THE MID ATLANTIC REGION SATURDAY. THE FRONT WILL
STALL OVER THE REGION SATURDAY NIGHT AND SUNDAY...AS AN AREA OF
LOW PRESSURE FORMS NEAR THE MID ATLANTIC COAST.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
EXPECT INCREASING COVERAGE OF PCPN AS SEVERAL SHORT WAVES MOVE
THRU MID ATLC REGION OVRNGT. THE FIRST SHORTWAVE CURRENTLY OVR SRN
MTNS LOOKS TO BE THE MORE ACTIVE WITH GOOD CELL COVERAGE ACRS SW
VA/NW NC. LESS ACTVITY ASSOCD WITH SHORT WAVE OVR OHVLY.

HAVE INCREASD POPS 10-20% OVRNGT. MUCH OF THE CONVECTION SHUD HOLD
TOGETHER GIVEN THE UPPER FORCING...BUT SHUD TEND TO WEAKEN SLOWLY
DUE TO THE UNFAVORABLE DIURNAL CYCLE. SOME OF THE STRONGER
DOWNSTREAM STORMS HAVE BEEN PRODUCING LARGE HAIL AND WIND DAMAGE.
ISOLATED SVR STORMS CUD REACH WESTERN FCST AREA BEFORE MIDNIGHT
BUT SHUD CONT TO WEAKEN SUB-SVR AS STORMS MOVE OVR RMNDR FCST AREA
DURING THE OVERNGT.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
700/500 MB TROUGH AXIS/VORT LOBE PIVOTS E OFF THE MID ATLC COAST
DURING THE AFTN. FRONTOGENETIC FORCING OUT AHEAD OF THIS FEATURE
WILL LINGER THROUGH THE MORNING...ESP OVER ERN ZONES. FORCING
OCCURS WELL BEFORE PEAK DIURNAL HEATING...THEREFORE FOR NOW HAVE
CONTINUED WITH SLIGHT CHANCES AT MOST. TEMPERATURES WILL BE THE
MAIN STORY TOMORROW...WITH SHALLOW YET NOTICEABLE LLVL COOLING
BEHIND THE SURFACE FRONT AS WEAK HIGH PRESSURE BUILDS ACROSS THE
MID ATLC COASTAL WATERS. BLEND OF MAV (GFS) AND MET (NAM) GUIDANCE
YIELDS MID/UPPER 70S ALONG THE LOWER ERN SHORE (MAYBE LOWER 70S
RIGHT ALONG THE ATLC COAST)...WITH GENERALLY 80-85 ELSEWHERE
ACROSS VA/NC AREAS.

COMFORTABLE NIGHT WED NIGHT...PERHAPS THE LAST ONE FOR A WHILE...
AS TEMPS FALL INTO THE 50S OVER MOST LOCALES OUTSIDE OF SERN VA
AND NERN NC. CANNOT RULE OUT A FEW MID/UPPER 40S EITHER IN SPOTS
WHERE RADITIONAL COOLING IS MOST FVRBL (INCLUDING SBY).

THURSDAY...SURFACE HIGH PUSHES FARTHER OFFSHORE...ALLOWING FOR A
RETURN TOWARD S/SW FLOW AND WARM ADVECTION WITHIN THE LOWER
LEVELS. BASED ON THE LLVL THERMAL/THICKNESS PROFILES...EXPECT HIGH
TEMPS THURSDAY TO BE AROUND 5-7F WARMER THAN WEDNESDAY.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
TOWARD THE END OF THE WEEK...GFS/ECMWF REMAIN IN GOOD CONSENSUS
WITH THE AMPLIFYING UPPER RIDGE OVER THE ERN CONUS. 850 MB TEMPS
CLIMB TO AROUND 20C ON FRIDAY...THUS HIGHS IN THE MID TO UPPER 90S
STILL A GOOD BET. ALSO...WITH THIS DEGREE OF HEAT ALONG WITH THE
PROGGED STRENGTH OF THE NEXT FRONT PER THE GFS AND ECMWF...AM
MORE CONFIDENT TO BOOST POPS TO AROUND 30% FRIDAY NIGHT IN ADVANCE
OF THE NEXT COLD FRONT.

BOTH THE GFS AND ECMWF HAVE TRENDED TOWARD A MORE PROGRESSIVE
UPPER TROUGH AND SURFACE FRONT OVER THE WEEKEND. THE UPSHOT...
IT NOW DOES NOT APPEAR THE SURFACE FRONT WILL HANG UP IN OUR FCST
AREA THROUGH SUN. THE GFS IS MORE PROGRESSIVE...FOR NOW HAVE
LEANED MORE TOWARD THE ECMWF (AND HPC GUIDANCE) GIVEN THE LESS
DRASTIC TRENDS PER THE ECMWF. WITH THAT SAID I HAVE ADVERTISED A
SLIGHT COOLING TREND OVER THE WEEKEND (COOLER SAT...EVEN MORE
COOLER SUN)...WITH LINGERING POPS ON SAT (HIGHEST IN THE SERN
ZONES) AS THE FRONT DROPS S OF THE VA/NC BORDER BY EARLY SUN
MORNING. TEMPS REBOUND A BIT EARLY NEXT WEEK AS THE SURFACE HIGH
PUSHES OFFSHORE...THOUGH READINGS MUCH CLOSER TO SEASONAL NORMS
(80S).

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
WILL CONT THE GUSTY WINDS TO 30KTS THRU 00Z PER CRNT OBS. OTW...
VFR CONDS INTO TNGT...ALTHO ISLTD MVFR CONDS IN ANY SHRA OR TSRA
THIS EVENG INTO TNGT. FRNTL BNDRY LATER TNGT AND WED MORNG CUD
PRODUCE LWR CIGS AND VSBYS IN ANY SHRAS OR TSRAS. THEN...GENERALLY
VFR CONDS FOR LATER WED THRU FRI...AS HI PRES BLDS IN THEN OFFSHR.
ANOTHER FRNT CUD BRING LWR CIGS AND VSBYS AGAIN IN SHRAS OR TSRAS
FRI NGT THRU SAT MORNG.

&&

.MARINE...
WNDS (AND GUSTS) HAVE DMNSHD TO BLO SCA ERLY THIS EVE. SO UPDATED
CWF TO ALLOW SCA HEADLINES TO EXPIRE. CDFRNT PASSAGE N-S AFTR
MIDNITE. WNDS BECOME N BEHIND BNDRY...BUT DATA SUGGESTS ONLY ABT A
3-4 HR SURGE PRD AT SPEEDS OF ARND 15 KTS. NO SCA PLANNED FOR
LATER TONITE...BUT CUD NOT RULE OUT A GUST OR TWO TO ARND 20KT
ACROSS CHES BAY. OTW..NO FLAGS XPCTD AS WNDS SLOWLY BECOME SW BY
MID WEEK AS H5 RIDGE MOVES OFF THE COAST. ANTHR FRNT XPCTD BY ERLY
SAT.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...WFA
NEAR TERM...BTC/BKH
SHORT TERM...BKH
LONG TERM...BKH
AVIATION...MPR
MARINE...JEF/MPR
Hazardous weather outlook, Jun 5, 4:18 AM EDT, 18 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
418 AM EDT TUE JUN 5 2007

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-060830-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
418 AM EDT TUE JUN 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>633-650-652-654-656-658-060830-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
418 AM EDT TUE JUN 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MCNATT

In the hours before

Special weather statement, Jun 5, 10:33 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1033 PM EDT TUE JUN 5 2007

VAZ065-066-079-060330-
BRUNSWICK VA-LUNENBURG VA-MECKLENBURG VA-
1033 PM EDT TUE JUN 5 2007

...STRONG THUNDERSTORM MOVING THROUGH SOUTHERN VIRGINIA...

AT 1031 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ABOUT 12 MILES SOUTH OF CHASE CITY...MOVING EAST
AT 20 MPH. THE STRONG THUNDERSTORM WILL BE NEAR
BOYDTON...AND...ROGERS CORNER AT 1045 PM EDT...BASKERVILLE AT 1100
PM EDT...SOUTH HILL...AND...LA CROSSE AT 1125 PM EDT.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE EXPECTED WITH THIS STORM.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL.
PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD
PRONE AREAS IS ALSO POSSIBLE.

CULLEN

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 2:23 AM EDTSpecial Marine WarningAKQ67 min
Jun 6, 2:43 AM EDTSpecial Marine WarningAKQ62 min
Jun 6, 2:47 AM EDTSpecial Marine WarningAKQ58 min
Jun 6, 2:00 AM EDTSevere Thunderstorm WarningAKQGates, Hertford30 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.